Virginia, 2019

Hail and Damaging Winds in Virginia, June 17, 2019

June 17, 2019 · NWS AKQ · 8 events in 4 counties and zones

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 3:01 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 3:01 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EDT Mon Jun 17 2019

.SYNOPSIS...
High pressure anchored off the Southeast coast for most of the
upcoming week. A weak frontal boundary approaches from the
northwest today into Tuesday bringing a chance for showers and
storms to the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 215 PM EDT Monday...

Latest analysis reveals sfc high pressure anchored in place off
the Coastal Carolinas this morning. Weak sfc cool front lingers
over the northeast, just north of the Mason-Dixon line at
midday. Aloft, quasi-zonal flow continues over the region, with
some weak upper level disturbances riding SW to NE along the
periphery of the southeast upper ridge.

Strong heating and and a mainly clear sky have allowed temps to
rise well into the 80s to low 90s this afternoon (some cooler
low to mid 80s MD beaches). MSAS analysis indicating some weak
capping hanging on from the RIC metro over to the eastern shore,
but we should see this cap break over the next few hours as
temps increase a bit more.

While a belt of enhanced westerly flow will generally stay
north of the local area today, the subtle perturbations in the
flow aloft have allowed some sct showers and storms to fire up
along developing lee trough off to the west. Past few runs of
the HRRR and the WRF-ARW continue to show this activity spilling
E-NE across our northern tier of Virginia piedmont counties
after 4pm, eventually reaching the northern neck and MD Eastern
Shore after 7pm, closer to the enhanced winds aloft. The nrn
neck/eastern shore area remains in a Slight Risk area, with a
Marginal Risk extending south to roughly the highway 460
corridor. Strong straight line winds and a few isolated
instances of large hail are more likely in these areas.
Areas to the south of the Marginal Risk will be well removed
from the stronger flow aloft and severe weather is
correspondingly less likely in this region, though a few of the
stronger thunderstorm cores this afternoon will be capable of
generating briefly gusty winds and heavy rain.

Given weak (south) to marginal (north) effective shear, rain
chances will wane quickly after sunset, and become relegated to
the northern tier by midnight, with no PoPs carried overnight.
Early morning lows in the upper 60s and low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...

Similar weather story for Tuesday, as the sfc front drops a bit
closer to the area. A bit more in the way of showers and storms
are expected Tuesday aftn and evening, with the potential for a
few more strong storms across the region. SPC has continued the
Marginal Risk for severe storms over the entire area, with
strong gusty winds remaining the mostly likely severe hazard.
Highs Tuesday will be modestly cooler than Monday due to greater
chances for rain and increased cloud cover with expected highs
in the upper 80s to low 90s.

Unsettled weather pattern continues for Wednesday with
continued moist SW flow, strong daytime heating, and a continued
series of transient shortwave disturbances bringing additional
(mainly diurnally-driven) scattered showers and storms. 12z Model
guidance continues to lean toward a better defined system
traversing the region Thursday with another shot at strong to
severe storms, clearing by late Thu night. Highs each day in the
upper 80s and low 90s with overnight lows remaining in the
upper 60s and low 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

High pressure builds into the area from the north Fri and Sat.
This generally keeps it dry although some late day convection
may fire up over the wrn Piedmont Sat. Highs both days in the
low-mid 80s, a bit cooler at the coast. Lows in the 60s to nr 70
se.

Srn ridge establishes itself early next week. NW flow along
with a lee trof will result in sct mainly diurnal convection
each day. Warmer and more humid. Highs Sun 85-90 inland, low-mid
80s near the water. Lows Sun nite upr 60s-lwr 70s. Highs Mon
upr 80s-lwr 90s except low-mid 80s along the coast.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 215 PM EDT Monday...

VFR conditions across area terminals through this evening, with
some brief flight-restrictions possible in SCT showers and
storms (Mainly RIC-SBY). Have included VCTS at SBY in the TAF
at this time, but will hold off at RIC for now due to expected
lower coverage. SW winds generally at or below 10 knots this
aftn, except variable and gusty in and around thunderstorms.

Outlook: SCT diurnal convection conditions continue through
most of the week. Greatest chcs will remain north of a RIC-SBY
line.

&&

.MARINE...
As of 400 PM EDT Monday...

South to Southwesterly flow continues across the waters as the
Bermuda High remains entrenched over the Western Atlantic and
Southeastern US.  Winds speeds vary during the day with lower winds
through the afternoon hours and some increase during the evening and
overnight hours.  At this point however those winds seem to range
between about 5kt - 15 kt.  That is expected to continue through
Tuesday evening when a weak cold front tries to slide into the Mid-
Atlantic States.  This wave should back the winds more to the south
and might kick things up more into the 15 kt range through Wednesday
morning when the shortwave moves through and off the coast.

Behind this wave, the flow weakens and turns back to the SW for
Wednesday night but thing begins to increase again on Thursday into
Friday as a stronger cold front approaches the area.  The wind shift
with the front on Friday will flip the winds to the NW and they
might briefly get a bit strong but at this point don't think winds
during the next 4 to 5 days will reach SCA levels.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/RHR
LONG TERM...MPR
AVIATION...MPR/RHR
MARINE...ESS
Hazardous weather outlook, Jun 17, 3:09 AM EST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 AM EDT Mon Jun 17 2019

NCZ012>017-030>032-102-VAZ065-079-087-092-096>098-180815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Brunswick-
Greensville-Southampton-Suffolk-Chesapeake-Virginia Beach-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>077-521-180815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Western Essex-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Slight risk of strong to severe storms this afternoon. Gusty winds,
frequent lightning, and heavy rain are possible in addition to
isolated instances of large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-066>069-078-080>086-088>090-093-095-099-100-509>520-
522>525-180815-
Fluvanna-Prince Edward-Cumberland-Goochland-Lunenburg-Nottoway-
Amelia-Powhatan-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
409 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Marginal risk of strong to severe storms this afternoon. Gusty
winds, frequent lightning, and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance for strong to severe thunderstorms to develop on Tuesday with
gusty winds, frequent lightning, and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 4:14 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
514 PM EDT Mon Jun 17 2019

VAZ523>525-172145-
Hampton/Poquoson-Newport News-York-
514 PM EDT Mon Jun 17 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN YORK ...
THE CITY OF POQUOSON...THE CITY OF HAMPTON AND THE CENTRAL CITY OF
NEWPORT NEWS...

At 514 PM EDT, a thunderstorm with heavy rain was located over
Langley AFB, moving east at 25 to 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Northampton,
Buckroe Beach, Fort Monroe, Grand View, Fox Hill, Phoebus, Langley
View, Hilton Village, Raleigh Terrace, Messick and Plum Tree Island
Refuge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3697 7626 3703 7647 3714 7644 3715 7644
      3714 7643 3717 7640 3717 7641 3716 7642
      3716 7643 3718 7643 3718 7641 3719 7642
      3721 7642 3719 7631 3715 7626 3709 7623
TIME...MOT...LOC 2114Z 271DEG 28KT 3709 7635

44
Special weather statement, Jun 17, 4:18 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
518 PM EDT Mon Jun 17 2019

VAZ048-509-172200-
Fluvanna-Western Louisa-
518 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA AND FLUVANNA
COUNTIES...

At 517 PM EDT, a strong thunderstorm was located over
Charlottesville, moving northeast at 20 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Louisa, Palmyra, Lake Monticello, Ferncliff, Boswells Tavern, Kents
Store, Troy, Gordonsville, Scottsville, Green Springs, Shores,
Central Plains, Cohasset, Waldrop, Trevilians, Hardware, Wilmington,
Cunningham, Nahor and Zion Crossroads.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7791
      3789 7808 3772 7834 3776 7847 3780 7849
TIME...MOT...LOC 2117Z 241DEG 18KT 3804 7848

JM
Local storm report, Jun 17, 4:21 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 N NORTHAMPTON         37.06N 76.43W
06/17/2019  E0.25 INCH       CITY OF HAMPTON    VA   TRAINED SPOTTER

            PEA SIZE HAIL AT INTERSECTION OF HAMPTON
            ROADS CENTER PARKWAY AND BIG BETHEL RD.

&&
Special weather statement, Jun 17, 4:30 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
530 PM EDT Mon Jun 17 2019

VAZ065-066-079-172200-
Mecklenburg-Lunenburg-Brunswick-
530 PM EDT Mon Jun 17 2019

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EASTERN MECKLENBURG...
SOUTHEASTERN LUNENBURG AND BRUNSWICK COUNTIES...

At 530 PM EDT, thunderstorms with heavy rain were located near South
Hill, moving east at 30 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, La Crosse, Boydton,
Alberta, Gasburg, Ebony, Bacons Fork, Cochran, Beechwood, Dolphin,
Bowens Corner, Meredithville, Forksville, Bracey, Edgerton, Eppes
Fork and Baskerville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3685 7836 3687 7771 3660 7773 3654 7777
      3655 7841
TIME...MOT...LOC 2130Z 273DEG 27KT 3669 7822

44
Special weather statement, Jun 17, 4:34 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
534 PM EDT Mon Jun 17 2019

MDZ022-023-172215-
Wicomico-Somerset-
534 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

At 533 PM EDT, a strong thunderstorm was located near Saint Inigoes
Creek, moving east at 30 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Deal Island, Whitehaven, Oriole, Fairmount, Upper Hill, Hopewell,
Dames Quarter, Widgeon, Upper Fairmount, Mount Vernon, Monie, Rumbley
and Champ.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3797 7581 3799 7589 3804 7585 3808 7587
      3808 7588 3814 7579 3815 7593 3804 7602
      3812 7596 3807 7601 3809 7606 3813 7603
      3814 7596 3819 7594 3823 7582 3826 7588
      3827 7586 3829 7575
TIME...MOT...LOC 2133Z 282DEG 26KT 3818 7629

JM
Special weather statement, Jun 17, 4:48 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT Mon Jun 17 2019

NCZ013-014-VAZ092-093-096-172215-
Hertford-Gates-Isle of Wight-Southampton-Suffolk-
548 PM EDT Mon Jun 17 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL
HERTFORD...NORTHWESTERN GATES...SOUTHWESTERN ISLE OF WIGHT...AND
SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE
SOUTHWESTERN CITY OF SUFFOLK...

At 548 PM EDT, a thunderstorm with heavy rain was located over
Boykins, moving east at 35 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Franklin, Courtland, Boykins, Holland, Suffolk, Gates, Newsoms, Como,
Hunterdale, Carrsville, Capron, Branchville, Topsy, Dort, Worrell,
Sunbeam, Lees Mill, Riverdale, Walters and Elwood.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3650 7708 3652 7709 3652 7715 3654 7715
      3655 7717 3655 7727 3674 7722 3679 7676
      3648 7677
TIME...MOT...LOC 2148Z 270DEG 34KT 3659 7718

44

The radar

The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Louisa

When
June 17, 4:58 PM EST
Where
Louisa County, 0.54 mi W of Pendleton
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -77.910

Quarter size hail was reported.

Thunderstorm Wind, Louisa

When
June 17, 5:00 PM EST
Where
Louisa County, 1.49 mi SSW of Pendleton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.980, -77.910

Tree was downed onto a mobile home.

Thunderstorm Wind, Louisa

When
June 17, 5:03 PM EST
Where
Louisa County, 0.88 mi SE of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.010, -77.910

Several trees were downed from Mineral to Bumpass.

Thunderstorm Wind, Louisa

When
June 17, 5:15 PM EST
Where
Louisa County, 1.49 mi SSW of Bumpass
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.950, -77.740

Tree was downed on a home on Winding Ridge Road.

Thunderstorm Wind, Hanover

When
June 17, 5:34 PM EST
Where
Hanover County, 0.69 mi N of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.940, -77.650

Several trees were downed.

Hail, Suffolk (C)

When
June 17, 5:36 PM EST
Where
Suffolk (C) County, 1.8 mi WSW of Purvis
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -76.800

Quarter size hail was reported. Also, an estimated wind gust of 60 mph was reported.

Thunderstorm Wind, Northampton

When
June 17, 7:20 PM EST
Where
Northampton County, Cape Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.270, -76.020

Large limbs were downed. Large outdoor event tent was blown apart in a park. Also, there were scattered power outages.

Thunderstorm Wind, Northampton

When
June 17, 7:27 PM EST
Where
Northampton County, 1.49 mi NNW of Simpkins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.350, -75.940

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838611, 838614, 838615, 838616, 838617, 838613, 838618, 838619.